Thrombophlebitis, which is a complication of IV vancomycin use, refers to swelling and inflammation of veins caused by a blood clot.
Vancomycin has a strong association with nephrotoxicity, although the exact mechanism is poorly understood. To avoid nephrotoxicity in patients receiving vancomycin, serum levels should be kept within acceptable ranges, and other potentially nephrotoxic agents should be avoided.
Vancomycin has a strong association with ototoxicity, causing diminution of hearing, especially at higher frequencies. To avoid ototoxicity in patients receiving vancomycin, serum levels should be kept within acceptable ranges, and other potentially nephrotoxic agents should be avoided.
Vancomycin can cause diffuse flushing, a phenomenon commonly called, “red man syndrome.” Red man syndrome typically appears within 10 minutes after vancomycin infusion and is characterized by flushing. This erythematous rash of the face, neck and torso occurs due to nonspecific mast cell degranulation.
Because red man syndrome is related to nonspecific mast cell degranulation, symptoms may be treated or prevented with antihistamine use.
Red man syndrome is less likely to occur with a slow IV infusion rate when administering vancomycin.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.START QUIZ NOW
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)